Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2012, 4:01 PM CDT for Calhoun County, Pocahontas County, Sac County, Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2012, 4:01 PM CDT (21:01 UTC)
- Expired
- Jun 15, 2012, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:03 PM CDT | TSTM WND DMG | 3 S Fonda, IA | SEVERAL SIX TO EIGHT INCH LIMBS DOWN. TOP OF A LARGE TREE WAS SHEARED OFF. PEA SIZE HAIL ALSO OBSERVED. |
| Jun 15, 4:40 PM CDT | TSTM WND DMG | Fonda, IA | TREE BRANCHES DOWN AND HEAVY RAIN |
| Jun 15, 4:44 PM CDT | TSTM WND DMG | 4 E Varina, IA | SEVERAL 6 INCH LIMBS DOWN ACROSS THE YARD. PEA SIZE HAIL ALSO OBSERVED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
891
WUUS53 KDMX 152101
SVRDMX
IAC025-151-161-152145-
/O.NEW.KDMX.SV.W.0108.120615T2101Z-120615T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT FRI JUN 15 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
WESTERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
NORTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 445 PM CDT
* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF SAC CITY...OR 20 MILES SOUTHEAST OF STORM LAKE...AND
MOVING NORTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAURENS...NEMAHA...FONDA...VARINA AND HAVELOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4257 9492 4287 9492 4288 9468 4237 9474
4236 9505 4257 9510
TIME...MOT...LOC 2102Z 180DEG 17KT 4246 9489
WIND...HAIL 60MPH 1.00IN
$$
DONAVON2 follow-up statements
683
WWUS53 KDMX 152117
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT FRI JUN 15 2012
IAC025-151-161-152145-
/O.CON.KDMX.SV.W.0108.000000T0000Z-120615T2145Z/
SAC IA-POCAHONTAS IA-CALHOUN IA-
417 PM CDT FRI JUN 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CALHOUN...WESTERN POCAHONTAS AND NORTHEASTERN SAC COUNTIES UNTIL 445
PM CDT...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF NEWELL...OR 19 MILES SOUTHEAST OF STORM LAKE...MOVING
NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
LAURENS...FONDA...VARINA AND HAVELOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
RESULT IN PONDING OF WATER OR LOCALIZED STREET FLOODING.
&&
LAT...LON 4257 9492 4287 9492 4288 9468 4237 9474
4236 9505 4257 9510
TIME...MOT...LOC 2117Z 184DEG 15KT 4253 9487
WIND...HAIL 60MPH 1.00IN
$$
DONAVON629
WWUS53 KDMX 152134
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT FRI JUN 15 2012
IAC025-151-161-152145-
/O.CON.KDMX.SV.W.0108.000000T0000Z-120615T2145Z/
SAC IA-POCAHONTAS IA-CALHOUN IA-
434 PM CDT FRI JUN 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CALHOUN...WESTERN POCAHONTAS AND NORTHEASTERN SAC COUNTIES UNTIL 445
PM CDT...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
MILES EAST OF NEWELL...OR 17 MILES EAST OF STORM LAKE...MOVING NORTH
AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
LAURENS...VARINA AND HAVELOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4236 9501 4256 9503 4256 9491 4287 9492
4288 9468 4237 9474
TIME...MOT...LOC 2134Z 183DEG 15KT 4261 9487
WIND...HAIL 60MPH 1.50IN
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:40 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 15, 2:40 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT FRI JUN 15 2012 .SHORT TERM.../TONIGHT/ REMNANTS FROM MCV STILL SPINNING ACROSS SOUTHWESTERN IA/NRN MO WITH STORMS STARTING TO DEVELOP ALONG PSEUDO-COLD FRONT/FRONTAL BOUNDARY EMANATING OUT FROM THE SFC REFLECTION. ENTIRE SYSTEM EXPECTED TO TRANSLATE NORTH TO NORTHEASTWARD THROUGH THE STATE TONIGHT. HRRR/NAM/RAP ALL SEEM TO HAVE A GOOD HANDLE ON THIS AND THEREFORE HAVE TRENDED POPS ACCORDINGLY. DRY AIR EXPECTED TO PUNCH IN BEHIND THE SYSTEM BY LATE EVENING/OVERNIGHT ACROSS SOUTHERN/WESTERN CWA. THEREFORE HAVE BEST COVERAGE POPS FROM NOW THROUGH ABOUT 03-06Z WITH CHANCE CONFINED TO THE FAR EAST/NORTHEAST BY LATE TONIGHT. MODELS SHOWING DECENT AMOUNT OF LOW LEVEL MOISTURE LATE TONIGHT ACROSS NORTHERN TWO THIRDS OF CWA SUGGESTING POTENTIAL FOR LOW CLOUDS. HAVE THEREFORE KEPT CLOUD COVER HIGHER FOR LATE NIGHT FOR THE POSSIBILITY. WITH THE CLOUD COVER AND HIGHER DEW POINTS...ESPECIALLY EASTERN CWA...SHOULD SEE ANOTHER MILD NIGHT WITH MIN TEMPS MAINLY IN THE 60S. .LONG TERM.../SATURDAY THROUGH FRIDAY/ THE MAIN HIGHLIGHT OF THIS TIME PERIOD IS A LOWERING OF FCST RAIN AMOUNTS FROM THE PREVIOUS FCST. HAVE LOWERED POPS AND QPF AMOUNTS FOR SATURDAY INTO SUNDAY...DUE TO TRENDS IN GUIDANCE AS WELL AS THE FACT THAT ACTUAL PRECIP AMOUNTS HAVE RECENTLY TENDED TO BE LESS IN AMOUNT AND COVERAGE THAN EXPECTED. MCV CURRENTLY IN WESTERN IA IS EXPECTED TO BE IN SRN MN BY SATURDAY MORNING AND WILL TAKE THE PCPN CHANCES WITH IT AS IT LIFTS NE. NEXT OPPORTUNITY FOR PCPN WILL BE A SHORT WAVE TRAVERSING THE STATE ON SATURDAY. TIMING IS SUCH THAT THE BEST CHANCES FOR DIURNALLY DRIVEN DEVELOPMENT WILL BE IN OUR EASTERN CWA. ANY CONVECTION THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PWAT VALUES ARE IN THE 1.5 TO 2 INCH RANGE...OR IN THE +2 STD DEVIATION TO 99TH PERCENTILE FOR THIS TIME OF YEAR. WILL HOLD OFF ON HEAVY RAIN WORDING IN THE FORECAST AND LET LATER SHIFTS RE-ASSESS SINCE MINIMAL IMPACTS ARE EXPECTED ATTM. MOST LIKELY IMPACTS...IF THEY WERE TO OCCUR...WOULD RAINFALL RATE- DRIVEN URBAN FLOODING. PCPN CHANCES WILL BE LOWER ON SUNDAY...BUT HAVE INTRODUCED SLIGHT CHANCE POPS FOR SUNDAY NIGHT WITH OUR CWA BEING IN THE WAA ZONE OF THE NORTHWARD-ADVANCING WARM FRONT. WARM FRONT SHOOTS NORTH OF OUR CWA ON MONDAY AND HAVE LEFT FORECAST MAX TEMPS FOR MONDAY UNCHANGED. THE NEXT CHANCE OF RAINFALL WILL COME DURING THE MIDDLE TO LATE PART OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...BEERENDS LONG TERM...ZOGG
Hazardous weather outlook, Jun 15, 3:28 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT FRI JUN 15 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-162030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 328 PM CDT FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...WITH THE BEST CHANCES SOUTHWEST OF A KOSSUTH TO TAMA LINE. THUNDERSTORMS ARE POSSIBLE EVERYWHERE FROM LATER THIS EVENING INTO TONIGHT. STORMS THIS AFTERNOON INTO THIS EVENING COULD BE STRONG TO SEVERE...WITH LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...AND MAY CAUSE MINOR URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY. A FEW STRONG TO SEVERE STORMS MAY OCCUR FROM TIME TO TIME THROUGH SATURDAY EVENING AND AGAIN BY WEDNESDAY AND THURSDAY OF NEXT WEEK. THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL AND DAMAGING WINDS THROUGH SATURDAY EVENING. LOCALLY HEAVY RAINFALL MAY OCCUR...LEADING TO MINOR URBAN FLOODING. IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER WILL OCCUR NEXT WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING...AS WELL AS FOR SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Winnebago | 50 min |
| Jun 14, 7:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 43 min |
| Jun 14, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jun 15, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 39 min |
| Jun 15, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.